Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 178, NWS Kansas City, MO

June 19, 2008Cooper County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 19, 2008, 5:37 PM CDT for Cooper County, Pettis County, Missouri. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2008, 5:37 PM CDT (22:37 UTC)
Expired
Jun 19, 2008, 6:00 PM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Cooper County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 103 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:47 PM CDTHAIL 14 Ne Sedalia, MOQUARTER SIZE HAIL REPORTED NEAR BEAMON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 1:27 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 192237
SVREAX
MOC053-159-192300-
/O.NEW.KEAX.SV.W.0178.080619T2237Z-080619T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
537 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COOPER COUNTY IN CENTRAL MISSOURI
  EASTERN PETTIS COUNTY IN CENTRAL MISSOURI

* UNTIL 600 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF SEDALIA...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHTON AND 6 MILES NORTHWEST OF OTTERVILLE BY 600 PM CDT.

THE TOWN OF CLIFTON CITY IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3874 9325 3888 9317 3883 9287 3868 9295
      3868 9302 3869 9305 3866 9305 3865 9307
TIME...MOT...LOC 2237Z 291DEG 7KT 3878 9314

$$

21
2 follow-up statements
000 
WWUS53 KEAX 192246
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 PM CDT THU JUN 19 2008

MOC053-159-192300-
/O.CON.KEAX.SV.W.0178.000000T0000Z-080619T2300Z/
PETTIS MO-COOPER MO-
546 PM CDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
COOPER AND EASTERN PETTIS COUNTIES UNTIL 600 PM CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTH OF SMITHTON...OR 7 MILES NORTHEAST OF
SEDALIA...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF SMITHTON AND 6 MILES NORTHWEST OF OTTERVILLE BY
  600 PM CDT.

THE TOWN OF CLIFTON CITY IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3865 9307 3874 9321 3885 9315 3883 9287
      3868 9295 3868 9302 3869 9305 3866 9305
TIME...MOT...LOC 2246Z 291DEG 7KT 3877 9312

$$

21
000 
WWUS53 KEAX 192253
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT THU JUN 19 2008

MOC053-159-192303-
/O.EXP.KEAX.SV.W.0178.000000T0000Z-080619T2300Z/
PETTIS MO-COOPER MO-
553 PM CDT THU JUN 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COOPER AND
EASTERN PETTIS COUNTIES WILL EXPIRE AT 600 PM CDT...

AT 547 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3865 9307 3874 9321 3885 9315 3883 9287
      3868 9295 3868 9302 3869 9305 3866 9305
TIME...MOT...LOC 2253Z 291DEG 7KT 3877 9310

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:07 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 19, 3:07 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT THU JUN 19 2008

.DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTN FM SRN
NE/IA SOUTH TO ERN KS AND WRN MO. TOUGH TO DISCERN PRIMARY
TRIGGER...BUT PROFILERS AS WELL AS MOISTURE IMAGERY SUGGESTS A WEAK
SHORTWAVE FM SWRN IA TO NERN KS. CHILLY TEMPS ALOFT...WK TO MDT
INSTABILITY AND WEAK SHEAR HAS LED TO MARGINALLY SVR STORMS THIS
AFTN. THIS TREND WILL LIKELY CONTINUE TO AROUND SUNSET.

ANOTHER SHORTWAVE WAS ROUNDING THE RIDGE IN ERN WY AND ERN CO. THIS
SHORTWAVE WILL TRACK SE AND MAINLY AFFECT AREAS TO THE WEST OF THE
CWA...BUT MAY BE ABLE TO TRIGGER SOME SCT SHOWERS AND THUNDERSTORMS
AFTER MIDNIGHT...MAINLY FOR THE SRN CWA.

FOR THE LATER PERIODS...PESKY NW FLOW TO PREVAIL THROUGH SATURDAY.
WITH LITTLE CAP IN PLACE...ANY WEAK BOUNDARY OR SHORTWAVE WILL
TRIGGER SCT SHOWERS AND THUNDERSTORMS. CAN FIND NO SIGNIFICANT
SHORTWAVE TO IMPACT THE CWA ON FRIDAY...BUT THERE MAY BE A BOUNDARY
IN THE CWA...MOST LIKELY ALONG OR SE OF INTERSTATE 35. WILL HOLD
SLIGHT CHC POPS ALONG AND SE OF THE BOUNDARY ON FRIDAY.

ANY CONVECTION THAT DEVELOPS WILL LIKELY DISSIPATE EARLY FRIDAY
EVENING WITH CONVERGENCE ALONG ANY BOUNDARY BECOMING QUITE WEAK. WILL
KEEP SATURDAY DRY...AS TOUGH TO FIND A TRIGGER AT THIS TIME. NEXT
SHORTWAVE MAY AFFECT THE CWA SAT NIGHT...BUT CONFIDENCE IN TIMING IS
LOW AT THIS TIME. WL INTRODUCE VERY LOW POPS AT THIS TIME.

DB

MEDIUM RANGE (SUNDAY-THURSDAY)

THE UPPER LEVEL FLOW REGIME WILL CONTINUE IN A WEST/NORTHWESTERLY
FASHION ACROSS THE CENTRAL CONUS THROUGH THE 7 DAY FORECAST. A
SLIGHTLY AMPLIFIED UPPER RIDGE WILL SLIDE EAST EARLY NEXT WEEK
ACROSS THE PLAINS. BROAD MID/UPPER RIDGING WILL THEN CONTINUE ACROSS
THE WESTERN AND CENTRAL CONUS THROUGH NEXT WEEK. THIS CONTINUES TO
BE A CHALLENGING PATTERN AS FAR AS TIMING AND PLACEMENT WITH
SHORTWAVE FEATURES MOVING OVER THE RIDGE AND THEN HEADING SOUTHEAST.

THE OPERATIONAL MEDIUM RANGE MODELS...IN CONJUNCTION WITH THE GFS
ENSEMBLE MEAN...ALL SHOW A SHORTWAVE MOVING THROUGH THE CENTRAL
CONUS RIDGE AND ACROSS THE CENTRAL ROCKIES LATE MONDAY. THIS
SHORTWAVE IS FORECAST TO IMPACT EASTERN KANSAS AND MISSOURI TUESDAY
INTO TUESDAY NIGHT...AND HAVE BUMPED PRECIPITATION PROBABILITIES
INTO THE CHANCE CATEGORY FOR MOST AREAS. OTHERWISE KEPT
PRECIPITATION IN THE SLIGHT CHANCE CATEGORY FOR THE MIDDLE OF NEXT
WEEK WITH THE POSSIBILITY OF ANY GIVEN WEAKNESS IN THE FLOW ABLE TO
GENERATE SOME SHOWER/THUNDERSTORM ACTIVITY.

AS FOR TEMPERATURES...IT LOOKS TO BE A RATHER PLEASANT START TO NEXT
WEEK. SURFACE HIGH PRESSURE WILL SPREAD SOUTH ACROSS THE AREA WITH
NEAR NORMAL TEMPERATURES FORECAST. A SLIGHT WARMUP IS EXPECTED BY
THE MIDDLE OF NEXT WEEK...BUT TEMPERATURES GENERALLY IN THE 80S FOR
HIGHS AND 60S FOR LOWS ARE ANTICIPATED.

STOFLET

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH SATURDAY WITH THE ONLY PSBL
EXCEPTION BEING IN THE AFTERNOON AND EVENING HOURS WHEN A FEW
THUNDERSTORMS WILL BE IN THE VICINITY OF THE TERMINALS. MAY HAVE TO
INCLUDE A TEMPO PERIOD FOR CONVECTION LATE THIS AFTN AND THIS
EVENING. WILL BASE ANY AMENDMENTS ON CURRENT TRENDS.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 19, 2:36 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
236 PM CDT THU JUN 19 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201945-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
236 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES SOUTHEAST ACROSS
EASTERN KANSAS AND MISSOURI. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL MIDNIGHT.
THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE DAY FRIDAY.
ALTHOUGH SEVERE WEATHER IS NOT LIKELY...A FEW STORMS MAY PRODUCE
SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

DB

In the hours before

Special weather statement, Jun 19, 4:58 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 PM CDT THU JUN 19 2008

MOZ038-044-045-192230-
JOHNSON-LAFAYETTE-PETTIS-
458 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JOHNSON...NORTHWESTERN
PETTIS AND SOUTHEASTERN LAFAYETTE COUNTIES UNTIL 530 PM CDT...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF KNOB NOSTER...MOVING EAST AT
20 MPH.

THIS STORM WILL BE NEAR...
  KNOB NOSTER BY 515 PM CDT.
  7 MILES NORTH OF WHITEMAN AIR FORCE BASE BY 520 PM CDT.
  LA MONTE BY 530 PM CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

21
Local storm report, Jun 19, 5:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             8 E KNOXVILLE           39.45N 93.87W
06/19/2008  E1.75 INCH       RAY                MO   TRAINED SPOTTER

&&

DUX
Local storm report, Jun 19, 5:10 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
510 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             SIBLEY                  39.18N 94.20W
06/19/2008  E1.00 INCH       JACKSON            MO   BROADCAST MEDIA

&&

DUX
Special weather statement, Jun 19, 5:28 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
528 PM CDT THU JUN 19 2008

MOZ038-044-045-192300-
JOHNSON-LAFAYETTE-PETTIS-
528 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JOHNSON...NORTHWESTERN
PETTIS AND SOUTHEASTERN LAFAYETTE COUNTIES UNTIL 600 PM CDT...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF KNOB NOSTER...MOVING SOUTHEAST
AT 20 MPH.

THIS STORM WILL BE NEAR...
  8 MILES SOUTHWEST OF HOUSTONIA BY 550 PM CDT.
  LA MONTE BY 555 PM CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

21
Local storm report, Jun 19, 5:29 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             DEARBORN                39.52N 94.77W
06/19/2008  E0.75 INCH       PLATTE             MO   TRAINED SPOTTER

&&

DUX
Special weather statement, Jun 19, 5:31 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
531 PM CDT THU JUN 19 2008

MOZ028-192300-
PLATTE-
531 PM CDT THU JUN 19 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN PLATTE COUNTY UNTIL 600
PM CDT...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEARBORN...OR 7 MILES NORTHEAST OF WESTON...
MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  CAMDEN POINT BY 550 PM CDT.
  TRACY AND 6 MILES NORTHEAST OF PLATTE CITY BY 555 PM CDT.

THE TOWNS OF HOOVER AND RIDGELY ARE ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

21

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 11:45 AM CDTAreal Flood AdvisoryEAXHolt24 hr
Jun 19, 3:00 PM CDTSevere Thunderstorm WarningEAXHarrison15 min
Jun 19, 3:13 PM CDTSevere Thunderstorm WarningEAXPutnam32 min
Jun 19, 4:34 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Ray26 min
Jun 19, 4:53 PM CDTSevere Thunderstorm WarningEAXRay22 min
Jun 19, 5:06 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette, Ray39 min
Jun 19, 5:11 PM CDTAreal Flood AdvisoryEAXDaviess, DeKalb, Gentry, Harrison, Worth5 hr
Jun 19, 5:47 PM CDTAreal Flood AdvisoryEAXGentry, Nodaway6 hr
Jun 19, 6:19 PM CDTFlash Flood WarningEAXJackson, Johnson, Lafayette, Pettis, Ray, Saline6 hr
Jun 19, 6:43 PM CDTFlash Flood WarningEAXDaviess, Gentry, Grundy, Harrison, Worth6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.